Drug Overdose

What You Don't Know

A drug overdose happens when someone takes too much of a substance and the body becomes unable to process the entire dosage. This forces the body to react to the substance's toxicity. Drug overdoses can be intentional or accidental. Someone who may have a high tolerance may overdose on a particular substance if they take too much to reach the same high as before. For people who may be using a substance for the first time, an overdose can happen because they may unknowingly take too much of a substance. 

Different substances will have different overdose symptoms. 

Warning Signs

 

Depressants: dilated pupils, shallow breathing, weak or rapid pulse, clammy skin, coma.

Hallucinogens: psychosis, seizures or unconsciousness

Inhalants: seizures or unconsciousness

Marijuana: fatigue, paranoia, and possible psychosis

Narcotics: slow, shallow breathing, clammy skin, convulsions, coma,

Stimulants: increase in body temperature, agitation, hallucinations, convulsions

Opioids: Limp body, pale face, clammy skin, purple/blue lips or fingernails, slowed/stopped breathing

Risk Factors

 

Significant dependence on a substance 

Prior overdoses

Combining multiple substances

Reluctance to seek emergency help when needed

 

How to Save a Life

If someone is suffering from an overdose, the first step is to call 911. Never leave someone who might be overdosing alone; stay with them until the medical professionals arrive.

If the person has passed out, lay them on their side. This will help prevent the person from choking in the event they feel the need to vomit. If someone knows what drugs the person is on, report this to the medical responders so they know how to properly treat the person who has overdosed.

Information on NARCAN

Brochure of Information about Narcan

Narcan is an opiate antidote which is proven to help in the event of a drug overdose and can be used to treat those dealing with a substance use disorder involving opioids. Narcan takes over opioid receptors in the brain in the event of an overdose and prevents the opioid from affecting the brain any further. Narcan can be injected into a large muscle in the body or inhaled in the form of a nasal spray and is available at many pharmacies across Connecticut.

A list of all pharmacies in Norwich that have Narcan can be found online by clicking here.

Good Samaritan Law

In the event of a drug overdose, do not leave the person alone. This is key to helping someone survive the effects of an overdose.

Connecticut passed a Good Samaritan Law which protects people in situations of an overdose. This means if someone calls the police in response to an overdose, they are immune from being prosecuted for being under the influence of a substance, simple drug possession, and the possession of drug paraphernalia.

Are you or someone you love dealing with an addiction?

You are not fighting alone.

Norwich Unhooked partners with multiple local doctors, counselors, and hospitals in Norwich to help aid the community with substance abuse disorder treatment and prevention measures.